I have hypothyroidism, and just started Levo. I havent taken it since Feb when I was diagnosed. What are my risks?

I was diagnosed in February and was put on .05mgs of Levothyroxine. I took the full six week dosage and havebt taken any medications since. Recently, I have been having synptoms of what I call a 'thyroid flare-up' where I can recognize symptoms of my hypothyroidism acting up. Such as depression, dry skin and scalp, being cold, being EXHAUSTED, being achey, bowel and menstral problems and I am even starting to notice 'brain fog' fog' which I had never noticed before. I am feeling nervous about the outcome of NOT taking my levo. I dont take the neds because the clinic I was going to never called me back. (They pretty much sucked.) So. I really want to know what my risks are.. because a friend of mine has Hypo too.. and she is sterile because of it. I am so scared something big like that big will happen.. but could it make that much of a difference when I was only starting my levo? How concerned should I be? Any advice would be wonderful. Thank you!

5 Replies

oldestnewest
  • Hi Medina and welcome to the forum.

    Don't panic, you won't have done any irreversible damage by not taking thyroxine for the past months. You obviously need thyroxine though, your symptoms are a direct result of low thyroid hormone and will get worse until you are medicated. Infertility is usually temporary and resolves when optimally medicated.

    Long term untreated hypothyroidism can eventually cause heart problems and osteoporosis and lead to myxoedema coma which is a medical emergency which can lead to death.

    You need to have another thyroid function test and get a prescription for thyroxine as soon as possible. If you can, also have ferritin, vitamin D, B12 and folate tested. These are often low in hypothyroid patients and ferritin needs to be 70-90 and vitamins high in range to absorb and convert thyroxine.

  • Remember that no-one has your interests at heart like you do. So please try to do everything you can to ensure that you get a continuing supply without interruption. Even if it is the clinic's responsibility (it wouldn't be here in the UK - we have to put in for repeat prescriptions), you must not rely on them. And always make sure you get your next prescription fulfilled well before you need it.

    Rod

  • Levothyroxine is FOR LIFE not just for 6 weeks

    Surely the doctor told you to go back and get blood tested and adjust your dose

  • Your body is crying out for thyroid which is in every cell. If you are having attacks by antibodies on your thyroid, the gland could eventually be destroyed. I don't know if stopping attacks with hormone is always possible but chances are better if you take some form of the hormone.

    Here is a short video of why it may be important for you.

  • Hi there are people on this board that will cut there right arm of to be prescribed Thyrxoin. The reason you feel so rough is that your not taking your meds. If I was you I would pick up your phone and call the clinic and or go down there and see somebody and start taking your meds ASAP. I don't really need to tell you what the outcomes of not taking your meds are you have already mentioned this in your note.

    Good luck

    John C

You may also like...